Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2022, 7:55 AM CDT for 5 counties in Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2022, 7:55 AM CDT (12:55 UTC)
- Expired
- May 15, 2022, 9:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
697
WUUS53 KICT 151255
SVRICT
KSC015-017-079-113-115-151400-
/O.NEW.KICT.SV.W.0071.220515T1255Z-220515T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
755 AM CDT Sun May 15 2022
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern McPherson County in central Kansas...
Northern Harvey County in south central Kansas...
Southwestern Chase County in east central Kansas...
Northern Butler County in south central Kansas...
Southern Marion County in central Kansas...
* Until 900 AM CDT.
* At 755 AM CDT, a severe thunderstorm was located near Peabody,
moving southeast at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Newton, Hesston, Hillsboro, Marion, North Newton, Moundridge,
Peabody, Galva, Canton, Florence, Goessel, Walton, Elbing, Burns,
Lehigh, Cassoday, Matfield Green, Cedar Point, Newton Airport and
Wonsevu.
This includes the following highways...
Interstate 135 between Mile Markers 32 and 58.
Interstate 35 between Mile Markers 78 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9652 3780 9653 3816 9770 3817 9770
3817 9775 3819 9780 3851 9743
TIME...MOT...LOC 1255Z 297DEG 39KT 3824 9714
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRW2 follow-up statements
352
WWUS53 KICT 151317
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
817 AM CDT Sun May 15 2022
KSC015-017-079-113-115-151400-
/O.CON.KICT.SV.W.0071.000000T0000Z-220515T1400Z/
McPherson KS-Harvey KS-Chase KS-Butler KS-Marion KS-
817 AM CDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN MCPHERSON...NORTHERN HARVEY...SOUTHWESTERN CHASE...
NORTHERN BUTLER AND SOUTHERN MARION COUNTIES...
At 817 AM CDT, a severe thunderstorm was located near Burns, or 8
miles south of Florence, moving southeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newton, Hesston, Hillsboro, North Newton, Moundridge, Peabody,
Canton, Florence, Goessel, Walton, Elbing, Burns, Lehigh, Cassoday,
Matfield Green, Cedar Point, Newton Airport, Wonsevu, El Dorado Lake
and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9652 3780 9653 3816 9770 3817 9770
3848 9744
TIME...MOT...LOC 1317Z 297DEG 39KT 3813 9687
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRW036
WWUS53 KICT 151333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
833 AM CDT Sun May 15 2022
KSC015-017-079-113-115-151400-
/O.CON.KICT.SV.W.0071.000000T0000Z-220515T1400Z/
McPherson KS-Harvey KS-Chase KS-Butler KS-Marion KS-
833 AM CDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN MCPHERSON...NORTHEASTERN HARVEY...SOUTHWESTERN
CHASE...NORTHERN BUTLER AND SOUTHERN MARION COUNTIES...
At 833 AM CDT, a severe thunderstorm was located 12 miles east of
Burns, or 18 miles northeast of El Dorado, moving southeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Newton, Hesston, Hillsboro, North Newton, Peabody, Florence, Goessel,
Walton, Elbing, Burns, Lehigh, Cassoday, Matfield Green, Newton
Airport, Wonsevu, El Dorado Lake and El Dorado State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3816 9652 3780 9653 3811 9754 3842 9735
TIME...MOT...LOC 1333Z 297DEG 39KT 3805 9667
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:21 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 15, 6:21 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 621 AM CDT Sun May 15 2022 .SHORT TERM...(Today through Tuesday night) Issued at 248 AM CDT Sun May 15 2022 Bottom line up front: Morning storms, moving across eastern KS (skirting the Ern edge of the area). Renewed afternoon convection? Additional storm chances Mon night through early Tue. This morning-Tonight: Pesky thunderstorms continue to fester over southeast KS along the northern edge of a complex of storms moving across NE OK, at this time, but think most of this activity will drift southeast forecast area over the next few hours. Attention then turns to northern KS, as a weak shortwave currently moving out of the Rockies into the northern plains will continue to make progress to the SE. Just ahead of this shortwave, increased moisture will lead convection moving into NE KS and dropping to the SE. Latest Hi-rez model trends suggest that this convection will continue for a good portion of the morning hours, as it drops southeastward towards SW MO, skirting the NERN edge of the forecast area, along a line from KSLN to KCNU. This scattered complex of storms will drop into SE KS this morning, and could grow upscale during the late morning hours, as it runs into a more unstable airmass, with bulk shear of 45-50kts. This could lead to a very large hail threat across SE KS late this morning through midday. So will go with the highest pops across SE KS this morning. Damaging winds are also a concern, with any bowing segments. For this afternoon, Some uncertainty on what will happen with the main synoptic backdoor cold front that is expected to trail just to the north of the morning complex of storms over ern KS. The uncertainty lies on whether there will be renewed convection along this boundary, as it pushes into southern KS for the late afternoon hours. Current thinking is that there is a chance of renewed convection for areas along and east of the KS Turnpike for the late afternoon hours, as the synoptic front drops south. So will keep some pops in for this chance. Some uncertainty on how much convergence there will be for widespread convection, but isolated to scattered storms look possible. If any convection can develop, think most it will drop S-SE into NE OK, during the early evening hours, with cooler drier air moving into the region for late this evening and tonight with clearing skies in most locations by the late evening hours. Mon-Tue: An active weather pattern looks to continue for the beginning of the week. Expect a quiet and seasonal temperature day on Mon, as weak ridging moves across the area. Models are in pretty good agreement with a mid level shortwave moving across the Rockies and ejecting out into the central plains from Monday night into Tuesday. Ahead of this system low level moist upslope flow from southeast winds look to destabilize atmosphere over western Kansas Monday afternoon/evening. So expecting thunderstorm development over the high plains, and then potentially growing upscale as a forward propagating complex of storms into central/eastern Kansas late Monday night from increasing moisture transport from the low level jet. Some uncertainty how far east the storms will stay strong to severe, but think scattered showers and a few storms are possible Mon night into early on Tue for most locations across the forecast area. A second upper level wave looks to move eastward across the northern plains on Tuesday with the chance of another complex of storms moving east-southeast across northern KS, and into central KS Tuesday night. Some uncertainty on the track or severity of both the Mon night and Tue night systems, but bulk shear and instability suggests some strong to severe storms with the complexes. Ketcham .LONG TERM...(Wednesday through Saturday) Issued at 248 AM CDT Sun May 15 2022 Surface high pressure looks to build over Kansas on Wednesday followed by returning deep Gulf of Mexico moisture on Thursday, as medium range models show a well developed upper level wave moving across the northern plains. This would result in dry weather for Kansas this period with storms possibly returning by the end of the week. Ketcham && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 620 AM CDT Sun May 15 2022 VFR Conditions are expected through the period. Thunderstorms are expected today for sites KSLN and KCNU. Currently have thunder in both TAFs. At this time storms should stay east of KICT but can't rule out a rogue storm. Also can't rule out brief MVFR for area that get storms. Otherwise, winds will shift from northeast to southeast to southwest and then to the north behind a front today. Gusty winds of 25kt will be possible this afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 55 80 60 / 20 0 0 20 Hutchinson 82 52 80 59 / 10 0 0 20 Newton 81 53 79 58 / 20 0 0 20 ElDorado 82 54 78 58 / 30 0 0 20 Winfield-KWLD 87 54 79 59 / 30 0 0 20 Russell 79 50 82 58 / 10 0 0 20 Great Bend 80 50 82 58 / 10 0 0 20 Salina 78 51 82 58 / 40 0 0 30 McPherson 80 51 80 57 / 20 0 0 30 Coffeyville 84 55 79 58 / 50 10 0 20 Chanute 82 55 78 58 / 60 10 0 20 Iola 80 54 78 57 / 60 10 0 20 Parsons-KPPF 82 55 79 58 / 50 10 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...CRW
Hazardous weather outlook, May 15, 5:22 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 522 AM CDT Sun May 15 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 522 AM CDT Sun May 15 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this morning through mid afternoon across northeast and eastern Kansas, mainly along and east of a Salina to Winfield line. Storm motion will be to the southeast. Tennis ball size hail and 60-70 mph winds will be the primary threats. There a small chance of thunderstorm redevelopment late this afternoon for areas east of the Kansas Turnpike. A few strong to severe storms are possible. Dime to quarter size hail and 50 to 60 mph winds are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic off and on thunderstorm chances are expected Monday night through the middle of next week. While widespread severe weather appears unlikely during this period, a handful of strong to severe storms are possible. Stay tuned for later forecasts as details become clearer. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas this morning. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
In the hours before
Special weather statement, May 15, 5:44 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 AM CDT Sun May 15 2022
KSZ033-049-151130-
Lincoln KS-Saline KS-
544 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of Lincoln and
northwestern Saline Counties through 630 AM CDT...
At 544 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, moving east at 50 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard, Glendale, Ash Grove and
Westfall.
This includes Interstate 70 between Mile Markers 230 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 9793 3896 9793 3896 9775 3878 9778
3883 9793 3887 9793 3887 9803 3903 9849
3912 9848 3922 9842
TIME...MOT...LOC 1044Z 274DEG 44KT 3909 9823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CRWLocal storm report, May 15, 6:53 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM HAIL BEVERLY 39.01N 97.98W
05/15/2022 E1.00 INCH LINCOLN KS LAW ENFORCEMENT
&&
SCOTT.G.SMITHLocal storm report, May 15, 7:23 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL MARQUETTE 38.55N 97.83W
05/15/2022 M1.00 INCH MCPHERSON KS PUBLIC
VIA SOCIAL MEDIA. PEA TO QUARTER SIZE.
&&Local storm report, May 15, 7:38 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM HAIL 1 E MCPHERSON 38.37N 97.65W
05/15/2022 E1.00 INCH MCPHERSON KS PUBLIC
&&Local storm report, May 15, 7:44 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HAIL 1 NE LINDSBORG 38.58N 97.67W
05/15/2022 U0.75 INCH MCPHERSON KS PUBLIC
&&Local storm report, May 15, 7:52 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 AM CDT SUN MAY 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 3 S MCPHERSON 38.32N 97.67W
05/15/2022 E1.50 INCH MCPHERSON KS PUBLIC
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:15 PM CDT | Special Weather Statement | ICT | Barton | 45 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| May 14, 10:08 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| May 14, 11:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Cowley | 51 min |
| May 15, 12:20 AM CDT | Special Weather Statement | ICT | Chautauqua | 40 min |
| May 15, 1:07 AM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
| May 15, 1:52 AM CDT | Special Weather Statement | ICT | Chautauqua | 38 min |
| May 15, 2:27 AM CDT | Special Weather Statement | ICT | Labette | 48 min |
| May 15, 5:44 AM CDT | Special Weather Statement | ICT | Lincoln | 46 min |
| May 15, 6:09 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 66 min |
| May 15, 6:47 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 58 min |
| May 15, 7:02 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Marion, Rice | 58 min |
| May 15, 7:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 62 min |
| May 15, 7:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 63 min |
| May 15, 8:10 AM CDT | Special Weather Statement | ICT | Marion | 35 min |
| May 15, 8:27 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 33 min |
| May 15, 8:53 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 46 min |
| May 15, 9:05 AM CDT | Special Weather Statement | ICT | Allen, Woodson | 55 min |
| May 15, 9:34 AM CDT | Special Weather Statement | ICT | Chase | 26 min |
| May 15, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 44 min |
| May 15, 10:32 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 32 min |
| May 15, 10:35 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| May 15, 10:58 AM CDT | Special Weather Statement | ICT | Greenwood | 32 min |
| May 15, 11:08 AM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| May 15, 11:20 AM CDT | Special Weather Statement | ICT | Wilson | 40 min |
| May 15, 11:36 AM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 15, 11:49 AM CDT | Special Weather Statement | ICT | Neosho, Wilson, Woodson | 56 min |
| May 15, 12:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 26 min |
| May 15, 12:37 PM CDT | Special Weather Statement | ICT | Chase | 53 min |
| May 15, 12:57 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 48 min |
| May 15, 1:02 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 43 min |
| May 15, 1:23 PM CDT | Special Weather Statement | ICT | Greenwood | 52 min |
| May 15, 1:36 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 54 min |
| May 15, 1:59 PM CDT | Special Weather Statement | ICT | Neosho | 46 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 35 min |
| May 15, 2:16 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| May 15, 2:33 PM CDT | Special Weather Statement | ICT | Woodson | 27 min |
| May 15, 2:47 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| May 15, 2:59 PM CDT | Special Weather Statement | ICT | Wilson | 31 min |
| May 15, 3:32 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.